Log in
Thyroid UK
92,025 members106,275 posts

Levothyroxine Side Effects Fasciculations and Tremors

Been on Levothyroxine for eight years. My dose got increased to 100mg from 75mg. In february of this year I noticed the start of Tremors and Fasciculations on my left hand and calf. Checked my TSH in March and it was 4.0. The problem has got much worse over the months until in August I checked my TSH again and this time it was 6.48. My Doctor increased my dose to 125mg. Been on it now for 2 1/2 weeks and my Fasciculatons are worse. Blood test again after two weeks shows a TSH of 3.0, Free T3 4.9 and Free T4 of 12.5 all other tests were normal. I take my dose of 125mg last thing at night and the shakes from the fasciculations wake me up after 2/3 hours.

What can I do to minimise the side effects, what am I doing wrong?

20 Replies
oldestnewest

Well, you're still under-medicated - once on thyroid hormone replacement, your TSH should be one or under. But, have you tried taking magnesium?

Reply

Yes I am taking B12, C and magnesium. My TSH has never been lower than it is at the moment and I have never had any side effects over the years

Reply

What side-effects haven't you had? Or, rather, side-effects of what?

I imagine your TSH has never been lower, because you've never been on an adequate dose. With a TSH of 3, you are still hypo.

How much magnesium are you taking?

Reply

I take your point about still being hypo. But why have my fasciculations got worse after I increased from 100mg to 125mg?

I am taking 250mg of magnesium daily, is this enough?

Reply

I don't know the answer to that question. It just sometimes happens that symptoms get worse after an increase, and the level out again.

You can take up to 400 mg of magnesium a day, up to gut tolerance. Increase slowly.

Foxrabbit makes some good points about potassium, below.

Just taking 10 mcg B12 a day in your B complex is not going to help anything - especially given your level of 251. A deficiency may be counted as below 130, but that's because they underestimate the importance of B12 - it isn't 'just a vitamin', it is a prohormone. And, anything under 500 can cause permanent neurological damage. So, I think you need to take 1000 mcg sublingual methylcobalamin daily - as well as your B complex - to raise your levels, given your symptoms.

2 likes
Reply

I will go out and get some B12 at 1000mcg and give it go.

Reply

OK :) But, make sure it's sublingual methylcobalamin. Don't be fobbed off with anything else, because it won't help.

2 likes
Reply

Hi, I also get fasciculations when I increase my dose, mostly on my left hand side too. To help I decided to only increase by 12.5mcg Levo (I have to use a pill cutter) at a time and I also started taking magnesium (I use a spray on my skin and put Epsom salts in my bath) and eating potassium rich foods (like bananas and drinking coconut water). I'm not sure which helped but my fasciculations have pretty much gone within the space of a couple of weeks. I hope it can be of help to you too.

Reply

Hi, I am taking 250mg of Magnessium daily. I have also tried the Spray and I think it helps reduce the fasciculations which helps me get to sleep. Then I wake up about 2.00am vibrating in the bed making it very difficult to get back to sleep. The Doctor thinks that reducing the levothyroxine will mask the symptoms. My gut feeling is to cut the dose but the TSH shows I am a bit under active.

Reply

How much B12 do you take a day? I read recently that taking high doses of B12 can lower your potassium levels.

Reply

My Blood test serum vitamin B12 was 251 ng/l . A deficiency i s under 130 ng/l. My B-Complex includes 10 micro gram of B12.

Reply

My B-Complex includes 10 micro gram of B12.

10 mcg of B12 won't do anything much. People on this forum usually take a B Complex plus they take additional vitamin B12 in doses of 1000 mcg - 5000 mcg per day, with the aim of getting the serum vitamin B12 up to about 1000 ng/L. Vitamin B12 isn't poisonous.

Regarding your spasms and fasciculations, I had issues with these as well, but I fixed them by increasing my magnesium, potassium, and iron. I also keep my B12 high.

Iron is complicated - often doctors will only test ferritin (iron stores), but that is not a terribly good indicator on its own as to whether iron should be supplemented, nor is it a good indicator of when to stop. Some people have got their ferritin up to optimal (or tried to) and then discovered that their serum iron level is far too high. So it is a combination of various things that need to be tested in relation to iron and anaemia.

An iron status test is a good test to get :

medichecks.com/tests/iron-s...

and ideally a Haemoglobin level or a Full Blood Count should be done as well.

Reply

OK, I was taking a 5000mcg B12 tablet per day which may have contributed to my low potassium level, but I doubt 10mcg would!

Reply

I think you need to raise your Levo dose but I would look to do it in small increases to allow your body to get used to it and minimise the reactions to it. I think it took me 8-10 weeks after a 25mcg increase to stop twitching before, but with the smaller increase I have done this time and with taking magnesium and potassium it has stopped within 2-3 weeks so I have now upped by another 12.5mcg.

Reply

I think I need to allow more time for my body to adjust to the increased dose. But I suspected a long term intolerance after I increased from 75mg to 100mg but the shakes took six months to appear. This time the response was more immediate after about two weeks when I increased to 125mg.

Reply

A common issue issue that could be affecting you is your adrenal function. Having too low or too high a level of cortisol may be the cause of your tremors.

From personal experience and from reading on this forum I would say that having high cortisol will make it hard or impossible to raise the levels of prescribed thyroid hormone high enough to overcome the hypothyroidism and still be able to tolerate the treatment. When I found something that worked for me (to lower my cortisol ) I was able to double my thyroid hormone intake, and finally get my thyroid function test levels off the floor.

I don't know so much about low cortisol but people with this issue often don't get well by just fixing their thyroid hormone levels, and have to find ways and means of raising their cortisol before they can hope to feel well.

Unfortunately, it is not possible to guess whether someone has high or low cortisol because the symptoms have quite a lot of crossover. The best way of testing cortisol is by doing a multi-part (usually 4-part) saliva test throughout the day. Unfortunately the NHS won't do these tests, and the only way of getting such a test done is by paying privately. A doctor doesn't have to be involved (which keeps the costs down), but for feedback on the results you would either have to do your own research or ask for help on the forum.

For general info on private testing :

thyroiduk.org.uk/tuk/testin...

I've always used Genova Diagnostics UK to do my own saliva testing but several other companies on that link I've just given also do it too.

The Genova test I've used myself is this one :

gdx.net/uk/product/adrenal-...

Read Description, Analytes and Requirements, and also read all the Additional Resources. For info on how to order the Genova test, see the first link I gave, and also read the section on how to get your results - Genova are a bit awkward because they don't deal directly with the public if they can possibly avoid it.

Reply

Get your vitamin D levels checked. Very common to be too low

If GP unhelpful then vitamindtest.org.uk £28 postal kit

Low vitamin D and low magnesium together are common

Good to start magnesium first

Reply

Thanks will give it go. I am taking magnesium.

1 like
Reply

You should take it in the morning on an empty stomach and wait 30 minutes to eat. It wil keep you from having a good nights sleep.

Reply

Hi, I think you might be right, I'm going to rotate the dose forward from this evening to early tomorrow morning. Thanks for your suggestion.

Reply

You may also like...